Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 159, NWS North Platte, NE

July 6, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2020, 5:47 PM MDT for Cherry County, Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 5:47 PM MDT (23:47 UTC)
Expired
Jul 6, 2020, 6:45 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:49 PM MDTHAIL 1.511 Se Eli, NE
Jul 6, 6:00 PM MDTHAIL 1.759 Ssw Nenzel, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KLBF 062347
SVRLBF
NEC031-070045-
/O.NEW.KLBF.SV.W.0159.200706T2347Z-200707T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
647 PM CDT Mon Jul 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 745 PM CDT/645 PM MDT/.

* At 646 PM CDT/546 PM MDT/, severe thunderstorms were located along
  a line extending from 6 miles southeast of Kilgore to 8 miles
  northeast of Medicine Lake, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Valentine, Cody, Kilgore, Nenzel, Crookston, Eli, Steer Creek 
  Campground, Schoolhouse Lake, Cody Lake, Anderson Bridge State 
  Wildlife Management Area and Big Alkali Lake.

This includes the following highways...
 Highway 20 between mile markers 149 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
 Highway 97 between mile markers 106 and 141.
 Highway 83 between mile markers 192 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Merritt Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4299 10073 4265 10026 4241 10129 4300 10149
      4300 10138
TIME...MOT...LOC 2346Z 312DEG 21KT 4289 10085 4281 10131 

HAIL...1.75IN
WIND...60MPH
 
$$

CDC
4 follow-up statements
063 
WWUS53 KLBF 070005
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
705 PM CDT Mon Jul 6 2020

NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
705 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...

At 701 PM CDT/601 PM MDT/, severe thunderstorms were located along a
line extending from 11 miles southeast of Kilgore to 10 miles east of
Medicine Lake, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. At 7 pm CDT ping pong ball size hail was reported 
         south of Cody.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Merritt Reservoir, Crookston, Eli, 
Steer Creek Campground, Schoolhouse Lake, Cody Lake, Anderson Bridge 
and Schlagel Creek. 

This includes the following highways...
 Highway 20 between mile markers 149 and 196, between mile markers 
 199 and 204, and between mile markers 206 and 219.
 Highway 97 between mile markers 106 and 141.
 Highway 83 between mile markers 192 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large 
destructive hail capable of producing significant damage. People 
outside should move to a shelter, inside a strong building and away 
from windows.

If on or near Merritt Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4299 10073 4265 10026 4241 10129 4300 10149
      4300 10138
TIME...MOT...LOC 0001Z 312DEG 21KT 4284 10078 4276 10124 

HAIL...1.75IN
WIND...60MPH
 
$$

CDC
791 
WWUS53 KLBF 070018
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
718 PM CDT Mon Jul 6 2020

NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
718 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR CENTRAL CHERRY COUNTY...

At 716 PM CDT/616 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Valentine to 13 miles
northwest of Merritt Reservoir, moving southeast at 20 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Merritt Reservoir, Steer Creek Campground, Anderson Bridge, Schlagel 
Creek, Schoolhouse Lake and Big Alkali Lake.

This includes the following highways...
 Highway 20 between mile markers 191 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
 Highway 97 between mile markers 106 and 141.
 Highway 83 between mile markers 192 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large 
destructive hail capable of producing significant damage. People 
outside should move to a shelter, inside a strong building and away 
from windows.

If on or near Merritt Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0016Z 313DEG 18KT 4281 10066 4273 10112 

HAIL...1.75IN
WIND...<50MPH
 
$$

CDC
507 
WWUS53 KLBF 070033
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
733 PM CDT Mon Jul 6 2020

NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
733 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR CENTRAL CHERRY COUNTY...

At 732 PM CDT/632 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles south of Valentine to 9 miles west of
Merritt Reservoir, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valentine, Merritt Reservoir, Steer Creek Campground, Anderson 
Bridge, Schlagel Creek, Highway 97 crossing the Niobrara River, 
Schoolhouse Lake and Big Alkali Lake.

This includes the following highways...
 Highway 20 between mile markers 191 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
 Highway 97 between mile markers 106 and 141.
 Highway 83 between mile markers 192 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0032Z 303DEG 15KT 4278 10056 4270 10105 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
521 
WWUS53 KLBF 070043
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
743 PM CDT Mon Jul 6 2020

NEC031-070053-
/O.EXP.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
743 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 745 PM CDT/645 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0043Z 312DEG 21KT 4275 10051 4267 10100 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:28 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 6, 5:28 PM MDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 6 2020

A frontal passage and weak mid-level shortwave will help to trigger
some scattered thunderstorms across portions of northern Nebraska.
For the most part, the best instability (CAPE over 2000 J/kg and the
steepest lapse rates) will be just north of the the Nebraska border
in southern South Dakota. Enough uncertainty exists in thunderstorm
placement , though, that a few stronger or isolated severe storms
could drift south and impact north central Nebraska. The main
threats with these storms will be large hail, brief gusty winds, and
brief heavy rainfall. Thunderstorms are expected to initiate across
South Dakota by late afternoon and finally impact our area after 7pm
CDT. Thunderstorms will gradually diminish over the overnight as
they encounter a more stable airmass.

Dry weather returns Tuesday morning before another round of
thunderstorms are possible late Tuesday afternoon through the
evening. These storms will be triggered by a surface trough and will
impact mainly the eastern Panhandle and into portions of southwest
Nebraska. Instability will be limited and confidence in mature
thunderstorm development is low. Main concern with these storms will
be strong wind gusts as storms quickly develop and dissipate before
large hail can develop. Timing for thunderstorms will mainly be
after 00Z and end by 06Z.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 6 2020

A better chance of thunderstorms arrives on Wednesday afternoon and
into the evening as a cold front gets dragged across the northern
Plains. Current guidance shows severe thunderstorms will impact much
of the forecast area. Best times for thunderstorms will be between
1pm CDT and midnight CDT. Heavy rainfall and large hail is expected
out of these storms initially. Strong winds will become more of a
threat as the event evolves and thunderstorms move eastward. While
this event looks very probable, there is still some uncertainty in
the timing and location of strongest storms. This will be ironed out
over the next couple forecasts.

There is another chance for afternoon/evening thunderstorms on
Thursday and Saturday, there is still plenty of uncertainty to
warrant much more than low chance pops (30%) in the forecast at this
time. Drier weather returns for Sunday as high pressure builds back
into the area.

Plenty of warm air advection into the region will keep surface
temperatures in the 90s through the end of next week. The warmest
temperatures will be across western and southwest Nebraska (mid 90s
to low 100s) where the strongest warm air surge is expected.
Elsewhere, temperatures remain in the low to mid 90s. Heat indices
will still be close to reaching heat advisory criteria especially on
Wednesday and Saturday. Will need to monitor this closely over the
next couple days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jul 6 2020

Isolated to scattered thunderstorm activity is expected across
northern nebraska this evening and overnight affecting areas
north of highway 2 until about 08z. The fate of the thunderstorm
activity across the panhandle is uncertain at this time but
likely would dissipate this evening (04z). Otherwise, VFR is
expected across western and north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Jul 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect parts of the
Panhandle, Sandhills, and north central Nebraska. The greatest
chances of severe storms will be north of Highway 20. The main
hazards of these storms will be large hail, strong winds, and
brief downpours that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorm chances exist Tuesday evening in western
Nebraska, mainly along and west of Highway 83, and Wednesday
evening for the Sandhills and eastward. A few storms each evening
may be severe with large hail and strong winds being the primary
concerns. Storm chances will continue into Thursday and Friday, at
this time severe weather chances remain uncertain.

Near critical fire weather conditions are possible on Tuesday,
with the combination of hot temperatures and low relative
humidity expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Gomez

In the hours before

Special weather statement, Jul 6, 5:22 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
622 PM CDT Mon Jul 6 2020

NEZ005-094-070015-
Eastern Cherry NE-Western Cherry NE-
622 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
715 PM CDT/615 PM MDT/...

At 622 PM CDT/522 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Cody, or 22 miles southeast of Martin,
moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel, Cody Lake and Eli.

This includes Highway 20 between mile markers 147 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 10100 4289 10151 4300 10147 4300 10091
TIME...MOT...LOC 2322Z 285DEG 19KT 4297 10138

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:32 PM MDTSpecial Weather StatementLBFSheridan43 min
Jul 5, 7:13 PM MDTSpecial Weather StatementLBFSheridan32 min
Jul 5, 8:19 PM MDTSpecial Weather StatementLBFGrant41 min
Jul 5, 9:03 PM MDTSpecial Weather StatementLBFGrant42 min
Jul 5, 9:43 PM MDTSpecial Weather StatementLBFCherry62 min
Jul 6, 5:22 PM MDTSpecial Weather StatementLBFCherry53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.